Louisiana, 2009

Tornado and Hail in Louisiana, February 11, 2009

February 11, 2009 · NWS SHV · 19 events in 7 counties and zones

A strong storm system in the upper levels of the atmosphere encountered a moderately unstable airmass across northeast Texas, southeast Oklahoma, southwest Arkansas and northern Louisiana. This storm system was in association with a 70kt low level jet and 160kt upper level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$553,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong storm system in the upper levels of the atmosphere encountered a moderately unstable airmass across northeast Texas, southeast Oklahoma, southwest Arkansas and northern Louisiana. This storm system was in association with a 70kt low level jet and 160kt upper level jet. The lower atmosphere was strongly sheared with strong supercell thunderstorms across northern Texas and southern Oklahoma which produced strong tornadoes. As the storm system moved further east during the late evening hours of February 10th and the predawn hours of February 11th, the convection developed into a squall line which produced numerous reports of straight line wind gusts along with a few hail reports. There were also isolated tornadoes embedded within the squall line across Smith County in northeast Texas and Desoto Parish in northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 10, 8:25 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Feb 10, 8:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 PM CST TUE FEB 10 2009

.DISCUSSION...
ALL IS QUIET ON THE HOME FRONT BUT THAT WILL BE CHANGING RAPIDLY
A LITTLE LATER THIS EVENING. CURRENTLY WATCHING CONVECTION NOW
BEGINNING TO TRANSITION INTO A SQUALL LINE WEST OF THE I-35 CORRIDOR
OF CENTRAL AND NORTHERN TEXAS. STILL SEEING SOME ROTATION IN A FEW
OF THESE STORMS AND THIS WILL NEED TO BE WATCHED AS THE LINE MOVES
CLOSER TOWARDS THE REGION BUT FEEL LIKE THE PRIMARY THREAT WILL
BECOME A STRAIGHT LINE WIND THREAT AFTER MIDNIGHT FOR MUCH OF THE
REGION. CANNOT RULE OUT SOME LARGE HAIL WITH THE EMBEDDED STRONGER
CORES AS WELL. TOR WATCH #10 WILL EXPIRE AT MIDNIGHT AND WILL BE
EXTENDED OF COURSE AND LIKELY PUSHED FARTHER EAST TO ENCOMPASS MUCH
OF NORTHERN LOUISIANA AS WELL AS THE REMAINDER OF SOUTHWEST
ARKANSAS.

FOR NOW...NO CHANGES IN THE GRIDS ARE NECESSARY.

13

&&

.AVIATION...
MVFR CIGS NOW WITH SPOTTY SHOWERS...THE SQUALL LINE WILL ENTER OUR
AREA AND MOVE INTO KTYR/KGGG 04Z TO 05Z. KSHV AND KTXK AROUND 06Z OR
SO. KELD AND KLFK AROUND 08Z AND KMLU JUST BEFORE DAYBREAK.  TEMPO
GROUPS FOR LOW CEILINGS/VSBY...HEAVY RAIN...AND STRONG THUNDERSTORM
WIND GUST LOOK TO AFFECT ALL SITES. MUCH BETTER DAY TOMORROW WITH
SKIES PARTING AND WINDS VEERING SW DAYBREAK TO NW BY MIDDAY AROUND
15KTS. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  71  45  69  54 /  80   0   0   0  10
MLU  57  71  44  67  52 /  80  20   0   0  10
DEQ  52  69  37  68  44 /  80   0   0   0   0
TXK  50  69  44  67  51 /  90   0   0   0  10
ELD  51  69  40  68  48 /  80   0   0   0  10
TYR  50  72  46  71  53 /  80   0   0   0   0
GGG  50  71  45  70  52 /  80   0   0   0   0
LFK  52  74  45  75  54 /  80   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: ARZ060-061-070>073.

LA...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017.

OK...NONE.
TX...LAKE WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

13/24
Hazardous weather outlook, Feb 10, 12:00 PM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST TUE FEB 10 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-111200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT...GENERALLY NORTH OF A LINE FROM TYLER...
TEXAS...TO SHREVEPORT...LOUISIANA...TO EL DORADO...ARKANSAS.  A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE REMAINDER OF
THE FOUR STATE REGION.

THE MAIN SEVERE WEATHER RISKS WILL BE TORNADOES AND DAMAGING WINDS
IN EXCESS OF 60 MILES AN HOUR.  A FEW SEVERE STORMS MAY PRODUCE
LARGE HAIL THIS AFTERNOON ACROSS NORTHEAST TEXAS AND SOUTHEAST
OKLAHOMA.

A STRONG STORM SYSTEM IS POISED TO AFFECT THE FOUR STATE REGION
THROUGH TONIGHT.  WITH THE COMBINATION OF LOW LEVEL WIND SHEAR...
JET STREAM DYNAMICS...AND INSTABILITY...THUNDERSTORMS WILL LIKELY
BECOME SEVERE.

ISOLATED SUPERCELL THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS
AFTERNOON TO THE WEST OF A MINEOLA TEXAS TO IDABEL OKLAHOMA
LINE.  THESE SUPERCELL THUNDERSTORMS...WHICH WILL POSE THE GREATEST
RISK OF TORNADO DEVELOPMENT...COULD AFFECT NORTHEAST TEXAS EARLY
THIS EVENING.  AS THE EVENING PROGRESSES...THE THUNDERSTORMS SHOULD
DEVELOP INTO A SQUALL LINE ACROSS EAST TEXAS AND SOUTHEAST
OKLAHOMA.  THE SQUALL LINE WILL LIKELY MOVE INTO SOUTHWEST ARKANSAS
AND NORTHWEST LOUISIANA AROUND MIDNIGHT...PROBABLY REACHING EL
DORADO...MONROE...AND JENA BETWEEN 2 AND 4 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUP...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON
ACROSS EAST TEXAS AND SOUTHEAST OKLAHOMA.  ACTIVATION WILL LIKELY BE
REQUIRED ACROSS THE REMAINDER OF THE FOUR STATE REGION TONIGHT.

44

In the hours before

Local storm report, Feb 10, 11:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1143 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     HAIL             10 S TYLER              32.18N 95.30W
02/10/2009  M0.88 INCH       SMITH              TX   BROADCAST MEDIA

            HAIL COVERING THE GROUND IN FLINT TX.

1130 PM     HAIL             TYLER                   32.33N 95.30W
02/10/2009  M1.00 INCH       SMITH              TX   BROADCAST MEDIA

            AT UNIVERSITY OF TEXAS HEALTH SCIENCES CENTER.

&&

ASTEVENS
Local storm report, Feb 10, 11:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1159 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HAIL             OVERTON                 32.28N 94.97W
02/10/2009  M0.75 INCH       RUSK               TX   LAW ENFORCEMENT

&&

ASTEVENS
Local storm report, Feb 11, 12:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1238 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     TSTM WND DMG     TYLER                   32.33N 95.30W
02/10/2009                   SMITH              TX   BROADCAST MEDIA

            TREE DOWN ON HOME ON KENDALL DRIVE OFF OF OLD
            JACKSONVILLE RD

1130 PM     TSTM WND DMG     RUSK                    31.80N 95.15W
02/10/2009                   CHEROKEE           TX   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE ENTIRE COUNTY

1157 PM     TSTM WND DMG     KILGORE                 32.39N 94.87W
02/10/2009                   GREGG              TX   LAW ENFORCEMENT

            NUMEROUS TREES DOWNED IN THE CITY OF KILGORE

&&

12
Local storm report, Feb 11, 12:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1247 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     3 E MARSHALL            32.54N 94.30W
02/11/2009  E55 MPH          HARRISON           TX   TRAINED SPOTTER

            SPOTTER REPORTS ESTIMATED 55 MPH GUST

&&

04

The radar

The Shreveport radar (KSHV), 17 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Caddo

When
February 11, 1:00 AM CST
Where
Caddo County, 1.81 mi NW of Spring Ridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.340, -93.970

Penny sized hail fell in Bethany, Louisiana.

Tornado, De Soto

When
February 11, 1:04 AM CST to 1:06 AM CST
Where
De Soto County, 0.32 mi WNW of Kolter to 1.25 mi NE of Kolter
Rating
EF1
Path length
1.5 mi
Path width
150 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
32.152, -93.935

A metal barn was mostly destroyed and portions of the metal frame were pulled out of the ground. Several trailers were overturned and damaged. Two homes sustained minor damage. And numerous trees were damaged or uprooted.

Thunderstorm Wind, Caddo

When
February 11, 1:10 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
54 kt (62 mph) estimated gust
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
32.470, -93.800

Numerous trees were downed across the city of Shreveport, Louisiana. Some of these trees fell across homes. There were no report of injuries.

Thunderstorm Wind, De Soto

When
February 11, 1:10 AM CST
Where
De Soto County, Keatchie
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.180, -93.920

A tree was downed in the community of Keatchie, Louisiana.

Thunderstorm Wind, De Soto

When
February 11, 1:15 AM CST
Where
De Soto County, 1.5 mi SSW of Kickapoo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.180, -93.860

A tree was downed in the community of Gloster, Louisiana.

Thunderstorm Wind, De Soto

When
February 11, 1:15 AM CST
Where
De Soto County, 1.38 mi S of Stonewall
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.260, -93.820

A tree was downed in the community of Stonewall, Louisiana.

Thunderstorm Wind, Caddo

When
February 11, 1:16 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
32.470, -93.800

Wind was measured at the Downtown Airport.

Thunderstorm Wind, Bossier

When
February 11, 1:20 AM CST
Where
Bossier County, 0.58 mi E of Fosters
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
32.520, -93.660

Wind was measured at Barksdale Air Force Base.

Thunderstorm Wind, Bossier

When
February 11, 1:25 AM CST
Where
Bossier County, 0.58 mi E of Fosters
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.520, -93.660

A 6 inch diameter metal flag pole was bent over on Old Minden Road in Bossier City.

Thunderstorm Wind, Bossier

When
February 11, 1:30 AM CST
Where
Bossier County, 0.58 mi W of Haughton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.530, -93.510

A tree was downed and a 70 foot cedar fence was blown over.

Thunderstorm Wind, Webster

When
February 11, 1:40 AM CST
Where
Webster County, 0.69 mi S of Cotton Vly
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.810, -93.420

Two trees were downed on Hwy. 371.

Thunderstorm Wind, Webster

When
February 11, 1:50 AM CST
Where
Webster County, Minden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.620, -93.280

A tree was downed on Hwy. 159.

Thunderstorm Wind, Webster

When
February 11, 1:50 AM CST
Where
Webster County, 0.9 mi NE of Shongaloo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.940, -93.290

A tree was downed on Fire Tower Road.

Thunderstorm Wind, De Soto

When
February 11, 2:00 AM CST
Where
De Soto County, 2.24 mi NE of Pelican
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.900, -93.550

A tree was downed in Pelican, Louisiana.

Thunderstorm Wind, Claiborne

When
February 11, 2:14 AM CST
Where
Claiborne County, 0.58 mi W of Athens
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.650, -93.030

A tree was downed in the community of Marsalis, Louisiana.

Thunderstorm Wind, Claiborne

When
February 11, 2:27 AM CST
Where
Claiborne County, 1.35 mi ESE of Lisbon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.790, -92.830

A tree was downed on Hwy. 152 in the community of Sharon, Louisiana.

Thunderstorm Wind, Lincoln

When
February 11, 2:44 AM CST
Where
Lincoln County, 1.75 mi W of Simsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -92.810

A tree was downed on Interstate 20 at mile marker 74.

Thunderstorm Wind, Lincoln

When
February 11, 2:44 AM CST
Where
Lincoln County, 0.58 mi W of Dubach
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.700, -92.660

A tree was downed on Hwy. 152.

Thunderstorm Wind, Union

When
February 11, 3:10 AM CST
Where
Union County, Farmerville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.770, -92.400

Numerous trees and power lines were downed across the entire parish.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151943, 151962, 151934, 151950, 151951, 151952, 151935, 151936, 151944, 151945, 151947, 151948, 151949, 151953, 151959, 151960, 151954, 151955, 151961.